After being discharged home from the hospital following my heart attack, I didn’t know that one of the new heart drugs I was now taking had dramatic side effects: technicolour bruising. All over! One day in the shower, for example, I noticed two perfectly round small bruises on my lower abdomen, side by side, exactly the same size. Where on earth had those two distinct bruises come from? It was only much later I figured it out. Lilly, my fluffy calico cat, would regularly “make biscuits” before settling down for a lap nap by kneading her little paws into my lower abdomen. Even a petite 8-pound creature could cause deep purple and blueish bruises!
Here’s why bruising like this is so commonly seen in heart patients – even those without cats! . .
According to the National Institutes of Health (NIH), “almost any medication has the potential to change the way blood platelets work in the body” . Platelets are the tiny disc-shaped cells in our blood that help blood to clot. This is a good thing when you cut your finger while chopping onions (because you want the bleeding to clot and form a scab) – but NOT good when those clots form inside coronary arteries feeding oxygenated blood to the heart muscle. So to help prevent the body from sending an avalanche of platelets to a newly implanted foreign object like a stainless steel stent inside your coronary artery, cardiologists prescribe for their heart patients anti-platelet medications (e.g. Plavix, Brilinta, Effient, aspirin, etc.) These anti-platelet meds can also cause bleeding gums, heavier menstrual periods, or nosebleeds.
In those early days post-hospital discharge, I went from feeling horrified to feeling fascinated by my “Plavix bruises”. They were rarely if ever painful, and would almost always suddenly appear without any memory of having hurt myself. It doesn’t take much to cause bruising when taking anti-platelet drugs. My walking buddies would say things to me like: “What happened to your ankle?” – which is when I’d notice that I must have banged into something because it had turned a freakishly unnatural colour. Even getting a pedicure resulted in bruises! No pain, just weird bruising. Eventually, I began to interpret my bruises as a good sign – they meant that my anti-platelet drug Plavix was clearly working to help keep clots from forming inside this newly implanted stainless steel stent in my heart.
Everyone experiences bruising at some point, as explained in the latest patient newsletter from Self-Management B.C., our provincial health agency that, among other things, runs free patient classes on managing pain and other chronic conditions. (Thank you, Canada a.k.a. “commie pinko land of socialized medicine!”) 🇨🇦
Their newsletter describes bruising as the typical result from an injury that breaks capillaries (our tiniest blood vessels). The medical term for bruising is ecchymosis. If the skin’s surface doesn’t break, the blood from these capillaries can’t escape – and a bruise forms. It can take weeks for bruises to fade away as the body naturally breaks down and absorbs this blood. A bruise usually starts as red, then purplish or black and blue within one to two days, followed by green or yellow for 5 to 10 days, and then a yellow-brown or light brown from 10 days to 2 weeks. Colours change as the bruise fades from hemoglobin (the iron-rich substance in the blood) breaking down into other compounds.
Dr. Deepak Bhatt, editor in chief for the Harvard Heart Letter, reminds us in general that “even slight bumps that you don’t even notice can cause bruises.” Some of the more common reasons for bruising include:
- some people bruise more readily than others – it runs in families
- vitamin deficiency e.g. vitamin C (people who smoke are at significantly higher risk of vitamin C deficiency) or deficiency in vitamin K, vitamin B or zinc that can increase the likelihood of bruising
- having a medical condition that interferes with nutrient absorption
- some people are more accident-prone or live in a cluttered environment, which increases the chances of falling or tripping injury
- aging makes the skin more fragile and thinner – a combination of less subcutaneous (fat) tissue for protection and more fragile blood vessels; blood vessels lose some elasticity over time and are also more prone to breaking
- compared to men, women tend to bruise more easily as they tend to have more delicate blood vessels, especially on the upper arms and thighs
- people who have lots of sun exposure over the years (can weaken blood vessel walls)
- dietary supplements such as ginkgo, ginseng or garlic can thin the blood and make it harder for blood to clot
- unmanaged diabetes which increases the likelihood of bruises that last longer
- having a low blood platelet count (thrombocytopenia)
- having rheumatoid arthritis
- those with kidney disease bruise easily due to a loss of skin elasticity
- high alcohol intake damages the liver, which then doesn’t produce enough proteins to help blood clot
- certain types of cancer
- inherited bleeding disorder, e.g., hemophilia, when the body does not make enough proteins to help blood clot
- medications – besides the anti-platelet drugs mentioned above, other drugs that can cause bruising include corticosteroids, anti-coagulants (often prescribed for people with atrial fibrillation, deep vein thrombosis, pulmonary embolism or after joint replacement surgery), aspirin, chemotherapy during cancer therapy, and some antibiotics
What to do about a bruise?
We don’t usually have to do anything to treat bruises. Taking over-the-counter pain medications might help if the bruise is painful – but remember that some of these drugs may actually increase the risk of bruising (e.g., aspirin or ibuprofen). If a bruised area becomes swollen, you could try an ice pack wrapped in a towel for short 15-minute periods (the cold slows blood flow to the area, so less blood ends up leaking into your tissues). After about two days, you could try a heating pad or warm compress several times throughout the day.
When to see your doctor about bruising
While bruises are usually harmless, they can sometimes signify a more significant issue. The NIH lists some situations when you should see your doctor:
- if you develop many more minor bruises or one large bruise without injury (if you’re not taking anti-platelet meds, this can be a sign that bleeding is happening inside the body)
- if you notice red streaks around the bruise, oozing or develop a fever (signals of infection)
- if a bruise does not go away
- if it’s a large and very painful bruise following an injury (could mean a sprain or a broken bone)
- if you experience increased frequency of bruises or bruising more easily
- if you notice red, purple or painful spots on the lower legs (not arms) – could be inflamed blood vessels or vasculitis
Sources: Self-Management B.C., Harvard Medical School, Cleveland Clinic, Creakyjoints (arthritis) website, Mayo Clinic, NIH News in Health website, Medical News Today.
NOTE FROM CAROLYN: I wrote more about common cardiac meds (and managing side effects) in my book “A Woman’s Guide to Living with Heart Disease“. You can ask for it at bookstores (please support your local independent bookseller!) or order it online (paperback, hardcover or e-book) at Amazon – or order it directly from my publisher Johns Hopkins University Press (use their code HTWN to save 30% off the list price).
Q: Were you surprised to see bruises due to your cardiac meds?